To the Editor.—
The caution by Spivey and colleagues (226:1186, 1973) that chronic central airway lesions may simulate the peripheral obstruction of asthma, bronchitis, and emphysema prompts comment on the corollary during general anesthesia.Bronchospasm may occur during anesthesia, but usually only in a patient who has peripheral airway disease and is stimulated under light anesthesia, particularly with irritant vapors,1 or who has aspirated gastric contents. Bronchial constriction is an element of the general pharmacology of several anesthetic and adjuvant drugs (thiopental, cyclopropane, tubocurarine, morphine, trimethaphan camsylate), yet rarely is apparent clinically.1,2 An allergic drug reaction may also produce bronchospasm, although anaphylaxis is so rare as to be a reportable event.Frequently forgotten in the evaluation of the patient who wheezes and is "difficult to ventilate" during anesthesia is central airway obstruction related to tracheal intubation. The tracheal tube chosen should have the largest diameter and shortest length
Orkin FK. Central Airway Obstruction. JAMA. 1974;227(6):661. doi:10.1001/jama.1974.03230190053027
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: